MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ACC 2.0MM COCR CABLE W/CLAMP; CERCLAGE, FIXATION

SMITH & NEPHEW, INC. ACC 2.0MM COCR CABLE W/CLAMP; CERCLAGE, FIXATION
Catalog Number 71340007
Medical Device Problem Codes Fracture (1260); Device Slipped (1584)
Health Effect - Clinical Codes Erosion (1750); Bruise/Contusion (1754); Bone Fracture(s) (1870); Hip Fracture (2349); Insufficient Information (4580)
Date of Event 07/11/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during stem preparation in a thr surgery, a femoral fracture occurred while using a non-smith and nephew peter brehm stem, followed by one (1) acc 2.0mm cocr cable w/clamp slipping out of the clamp despite the torque lock as a consequence of the bone fracture.The procedure was resumed, after a significant delay, using a competitor¿s synthes cable device.A sample device slipped from the bone into the soft tissue causing potential injuries to muscle and to other non verifiable area since it was overlaid.Also, additional x-rays were used.No other complications have been reported as a result of this issue.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Additional Manufacturer Narrative
Updated results of investigation: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, the provided photos appear to show one shorter portion with clamp of the severed cable and shows the longer piece of the cable with fraying on the end.It was communicated that the cable probably did not break during tensioning, but under the influence of force during the rasping process of the femoral stem preparation.The root cause of the event was most likely a result of force during the rasping process of the competitor femoral stem preparation as reported.The patient impact includes the severed cerclage cable secondary to ¿¿force during the rasping process of the femoral stem preparation¿¿ with use of competitor back-up device to resume procedure, and reported site complications including additional bone fracture, potential soft-tissue injuries, greater-than-30-minute surgical extension and additional imaging.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for cable systems/bands revealed in contraindications that physical conditions that would preclude adequate implant support or retard healing, blood supply limitations, insufficient quantity or quality of bone, previous infections, extensive soft tissue damage or damage directly adjacent to the implant site.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Additional information: d7a, h6 (component code, type of investigation, investigation findings, investigation conclusions), h8.Results of investigation: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, the provided photos appear to show one shorter portion with clamp of the severed cable and shows the longer piece of the cable with fraying on the end.It was communicated that the cable probably did not break during tensioning, but under the influence of force during the rasping process of the femoral stem preparation.The root cause of the event was most likely a result of force during the rasping process of the competitor femoral stem preparation as reported.The patient impact includes the severed cerclage cable secondary to ¿¿force during the rasping process of the femoral stem preparation¿¿ with use of competitor back-up device to resume procedure, and reported site complications including additional bone fracture, potential soft-tissue injuries, greater-than-30-minute surgical extension and additional imaging.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for cable systems/bands revealed in contraindications that physical conditions that would preclude adequate implant support or retard healing, blood supply limitations, insufficient quantity or quality of bone, previous infections, extensive soft tissue damage or damage directly adjacent to the implant site.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Corrected data: b5 (narrative), g2 (report source updated), h6 (health effect clinical code, medical device problem code).
 
Event or Problem Description
It was reported that, during stem preparation in a thr surgery, a femoral fracture occurred while using a non-smith and nephew peter brehm stem, followed by one (1) acc 2.0mm cocr cable w/clamp slipping out of the clamp despite the torque lock as a consequence of the bone fracture.The procedure was resumed, after a significant delay, using a competitor¿s synthes cable device.A sample device slipped from the bone into the soft tissue causing potential injuries to muscle and to other non verifiable area since it was overlaid.Also, additional x-rays were used.No other complications have been reported as a result of this issue, and the patient is in a good medical condition.

Brand Name
ACC 2.0MM COCR CABLE W/CLAMP
Common Device Name
CERCLAGE, FIXATION
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19935338
Report Number1020279-2024-01534
Device Sequence Number17362442
Product Code JDQ
UDI-Device Identifier03596010485731
UDI-Public03596010485731
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K031162
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Catalogue Number71340007
Device Lot Number22FSM0463
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/12/2024
Supplement Date Received by Manufacturer11/01/2024
11/04/2024
Initial Report FDA Received Date08/07/2024
Supplement Report FDA Received Date11/01/2024
11/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/14/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age54 YR
Patient SexMale
Patient Weight100 KG